Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 13, NWS San Angelo, TX

August 28, 2006Schleicher County, Tom Green County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 28, 2006, 9:47 AM CDT for Schleicher County, Tom Green County, Texas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2006, 9:47 AM CDT (14:47 UTC)
Expired
Aug 28, 2006, 3:45 PM CDT
In force
6 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Schleicher County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 29 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 2:11 PM CDTFLASH FLOOD3 N Eldorado, TXWATER WAS REPORTED OVER THE ROAD AT NUMEROUS LOW WATER CROSSINGS ON RANCH ROAD 915 BETWEEN ELDORADO AND MERTZON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 264 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
621 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 281455
FFWSJT
TXC413-451-282045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
947 AM CDT MON AUG 28 2006

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN TOM GREEN COUNTY IN WEST CENTRAL TEXAS
  EASTERN SCHLEICHER COUNTY IN WEST CENTRAL TEXAS

* UNTIL 345 PM CDT

* AT 945 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER     
  OVER FM 1223...ALSO KNOWN AS SUSAN PEAK ROAD...SOUTH OF U.S.       
  HIGHWAY 87.   THREE TO FOUR INCHES OF RAIN FELL THIS MORNING       
  CAUSING THE CREEKS AND STREAMS TO RISE RAPIDLY. 

* THUNDERSTORMS CONTINUE TO DEVELOP OVER THE WARNED AREA.            
  ADDITIONAL RISES IN FLOOD WATERS ARE EXPECTED AS THESE             
  THUNDERSTORMS PRODUCE MODERATE TO HEAVY RAINFALL. ADDITIONAL       
  RAINFALL AMOUNTS MAY REACH THREE TO FOUR INCHES THROUGH THIS       
  AFTERNOON.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3133 10068 3106 10068 3074 10068 3086 10012 3136 10023

$$
1 follow-up statement
000 
WGUS74 KSJT 281922
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
217 PM CDT MON AUG 28 2006

TXC413-451-282045-
TOM GREEN TX-SCHLEICHER TX-
217 PM CDT MON AUG 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
EASTERN SCHLEICHER AND CENTRAL TOM GREEN COUNTIES...

AT 211 PM CDT...LOCAL OFFICIALS CONTINUED TO REPORT FLOODING ALONG 
FM 1223...ALSO KNOWN AS SUSAN PEAK ROAD...SOUTH OF U.S. HIGHWAY 87 
IN TOM GREEN COUNTY AND ALONG RM 915 NORTHWEST OF ELDORADO IN 
SCHLEICHER COUNTY.

THUNDERSTORMS CONTINUE TO PRODUCE MODERATE TO LIGHT RAIN ACROSS THE 
WARNED AREA.  EXCESSIVE RUNOFF FROM THIS RAINFALL WILL CAUSE 
FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS 
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. DO NOT ATTEMPT TO CROSS WATER 
COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. REMEMBER...TURN 
AROUND...DONT DROWN.

LAT...LON 3153 10071 3106 10068 3074 10068 3083 10013
      3154 10025

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:21 AM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 28, 6:21 AM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
621 AM CDT MON AUG 28 2006

.AVIATION...
EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE OVER MUCH OF WEST CENTRAL
TEXAS FOR THE NEXT 24 HOURS. VFR CONDITIONS WILL DOMINATE MOST OF
THE TIME DURING THE NEXT 24 HOURS. HOWEVER...THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL MAY BRIEFLY CAUSE IFR OR MIFR
CONDITIONS...WITH RUNWAY VISUAL RANGES LESS THAN 1 MILE AND
CEILINGS AT OR BELOW 400 FEET ABOVE GROUND LEVEL. SURFACE WINDS
WILL BE MAINLY LIGHT AND VARIABLE AROUND 5 KNOTS.
HOWEVER...OUTFLOW BOUNDARIES MAY PRODUCE TEMPORARY WIND SHIFTS
WITH GUSTS NEAR 20 KNOTS.

23/HUBER

&&

.PREV DISCUSSION... (ISSUED 429 AM CDT MON AUG 28 2006)

SHORT TERM...
AREA WSR 88D CONTINUE TO SHOW A STREAM OF THUNDERSTORM ACTIVITY
FROM BASICALLY ALONG AN OZONA TO CROSS PLAINS LINE. THUNDERSTORMS
AND SHOWERS CONTINUE ARE BECOMING MORE WIDESPREAD OVER THE
NORTHERN BIG COUNTRY AS OUTFLOW FROM LAST NIGHTS CONVECTION OVER
THE PANHANDLE PUSHES TOWARDS THE AREA. EXPECT CONVECTION TO BE
SIMILAR IN NATURE AS YESTERDAY...MAYBE A FEW ISOLATED STORMS
BECOMING SEVERE BUT HEAVY RAINFALL WILL BE THE MAIN THREAT. CLOUD
COVER AND PRECIP SHOULD HOLD TEMPS IN THE 80S FOR MOST OF THE
REGION EXCEPT FOR PERHAPS THE NW HILL COUNTRY WHERE SUNSHINE WILL
BE MORE ABUNDANT.

STALLED COLD FRONT STILL REMAINS DRAPED OVER THE NORTHERN
PANHANDLE BUT SHOULD BECOME MORE ACTIVE TODAY. WATER VAPOR
IMAGERY SHOWS POTENT UPPER LEVEL TROUGH OVER THE CENTRAL PLAINS
WITH ANOTHER DISTURBANCE OVER THE CENTRAL ROCKIES ROTATING INTO
THE TROUGH. LOOKS LIKE ONCE THIS SHORTWAVE ROUNDS THE
TROUGH...SHOULD GET COLD FRONT TO BECOME MORE ACTIVE AND PUSH
SOUTH LATER TODAY AND TONIGHT. WRF/NAM IS LESS CERTAIN ON HOW
MUCH RAINFALL WILL BE POSSIBLE BUT GFS SHOWS ANOTHER ROUND OF
HEAVY RAINFALL POSSIBLE TONIGHT. THE GFS AND TO A LESSER DEGREE
THE WRF/NAM SHOWS VERY STRONG CONVERGENCE IN THE LOW LEVELS THAT
WILL SUPPORT CONVECTION TONIGHT. THE SHORTWAVE WILL ALSO SHIFT
THE RIGHT-REAR QUAD OF A 50-60KT JET STREAK AT 300MB FARTHER TO
THE SOUTHEAST. DIVERGENCE ALOFT WITH STRONG CONVERGENCE IN THE
LOW LEVELS WILL WORK TOGETHER TO CREATE STRONG LIFT MAINLY FROM
06Z TUE TO 12Z TUE. A FLASH FLOOD WATCH MAY HAVE TO BE CONSIDERED
GIVEN HOW MUCH RAINFALL HAS ALREADY FALLEN AND WILL CONTINUE
DURING THE DAY. WHILE THE GROUND OVER W CENTRAL TX HAS BEEN
VIRTUALLY ABSENT OF ANY MOISTURE FOR THE LAST 2 MONTHS...FIGURE
IT COULD HANDLE MORE THAN WE THINK. STILL GIVEN A
TROPICAL/MONSOONAL MOISTURE PLUME FROM THE SW AND SFC DEWPOINTS
NEAR 70F...STAGE IS SET FOR SIGNIFICANT RAINFALL AMOUNTS TONIGHT
INTO TUE MORNING.

CONTINUED RAIN CHANCES FOR TUE MAINLY SOUTH OF THE BIG COUNTRY AS
THE FRONT CONTINUES TO MAKE PROGRESS TOWARDS S TX. SHORT RANGE
MODELS SHOW DRIER AIR FILTERING INTO THE REGION BEHIND THE
FRONT...MORE SO THAN IN PREVIOUS RUNS. MAY HAVE SOME SLIGHT
CHANCES FOR THE HILL COUNTRY AND EDWARDS PLATEAU ON WED BUT
OVERALL...W CENTRAL TX WILL DRY OUT. MAX TEMPS IN THE 80S WILL BE
EXPECTED THROUGH WED WITH CLOUD COVER AND RAINFALL.

LONG TERM...
WED THROUGH FRI GFS/ECMWF SHOW UPPER LEVEL RIDGING BUILDING BACK
OVER W TX FROM THE SW. THERE MAY BE SOME SLIGHT ISOLATED SHOWERS
AND THUNDERSTORMS DURING THIS TIME IF THE DRIER AIR DOES NOT
FILTER INTO THE REGION. WILL HAVE TO WAIT AND SEE ON THAT BUT FOR
NOW WILL LEAVE OUT POPS THROUGH FRI.

MODELS ARE HAVING A LITTLE TROUBLE WITH THE EVOLUTION OF THE NEXT
STRONG UPPER LEVEL TROUGH. THIS TROUGH DIGS THROUGH THE NORTHERN
TIER STATES THROUGH FRI WITH IT MAKING PROGRESS TOWARDS THE
MIDWEST ON SUNDAY. BOTH MODELS CUT OFF THIS TROUGH FROM THE MAIN
JET BUT AT SLIGHTLY DIFFERENT TIMES. GFS IS MORE PROGRESSIVE WITH
THIS SYSTEM WITH THE ECMWF SLOWER WITH THE TROUGH. BOTH MODELS
SHEAR OUT THE TROUGH WITH A CUTOFF DEVELOPING ON SAT OVER THE
CENTRAL PLAINS BUT THEIR POSITIONS ARE OFF DUE TO THE GFS BEING A
LITTLE MORE PROGRESSIVE WITH THE TROUGH. A COLD FRONT WITH THIS
SYSTEM IS EXPECTED TO PUSH INTO TX ON SATURDAY. PREVIOUS MODEL
RUNS HAVE BEEN VERY INCONSISTENT WITH THIS EVOLUTION. STILL...GFS
AND NOW THE ECMWF SEEM TO BE ON THE SAME PAGE WITH THEIR 00Z
RUNS. WILL CARRY A 20 POP WITH THE FROPA ON SATURDAY ASSUMING
THERE IS ENOUGH MOISTURE AND LIFT TO GET THUNDERSTORM ACTIVITY.
ALSO TREND TEMPS CLOSER TO GUIDANCE DURING THIS TIME AS WELL. IF
THE GFS IS RIGHT...COULD EXPECT SOME PLEASANT CONDITIONS WITH HIGH
TEMPS IN THE 80S WHICH WILL BE A MORE THAN WELCOME BREAK FROM THE
RECENT 100 DEGREE HEAT.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/HUBER
Hazardous weather outlook, Aug 28, 5:16 AM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
516 AM CDT MON AUG 28 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
516 AM CDT MON AUG 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT SHOWERS AND THUNDERSTORMS ACROSS WEST CENTRAL TEXAS AGAIN
TODAY AND TONIGHT. THE MAIN THREAT WILL BE FLASH
FLOODING...ESPECIALLY TONIGHT AS A SURFACE COLD FRONT PUSHES SOUTH
ACROSS WEST CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SURFACE COLD FRONT WILL CONTINUE TO INITIATE SHOWERS AND THUNDERSTORMS
ACROSS WEST CENTRAL TEXAS BEGINNING TUESDAY THROUGH MID WEEK.
FLASH FLOODING WILL CONTINUE TO BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED TO ACTIVATE SPOTTERS THIS AFTERNOON AND
EVENING...ESPECIALLY IF HEAVY RAINFALL DEVELOPS.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:40 AM CDTFlash Flood WarningSJTTom Green3 hr
Aug 28, 7:11 AM CDTFlash Flood WarningSJTRunnels3 hr
Aug 28, 7:57 AM CDTFlash Flood WarningSJTConcho, Tom Green3 hr
Aug 28, 8:53 AM CDTFlash Flood WarningSJTIrion6 hr
Aug 28, 9:35 AM CDTFlash Flood WatchSJTBrown, Coke, Coleman, Concho, Crockett, Irion and 10 more24 hr
Aug 28, 10:47 AM CDTFlash Flood WarningSJTConcho, Tom Green4 hr
Aug 28, 3:02 PM CDTFlash Flood WarningSJTIrion, Schleicher3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.